Need a change in medication

jalensgrandma
By jalensgrandma Latest Reply 2009-12-16 14:23:59 -0600
Started 2009-12-16 09:55:53 -0600

I have been on Metformin for a year, and am tired of dealing with the stomach aches and diahrea. I want to ask my doctor to change my medicine, but I don't want anything that will make me gain weight. What are some of your experiences? Do you have suggestions?


11 replies

kdroberts
kdroberts 2009-12-16 11:54:29 -0600 Report

It depends on your goals.

Avandia and Actos help with insulin sensitivity but can also cause weight gain and avandia has (sketchily) been shown to cause heart problems.

Starlix and Prandin stimulate insulin production in a short period of time so you take them when eating. They seem to be the safest of the newer drugs and have not shown to cause weight gain.

Byetta is an injection that helps with insulin production and weight loss but has had some problems with it's safety profile recently.

Januvia is a pill that does similar things to byetta but has a very dubious safety profile. It is weight neutral.

Glipizide, glyburide and glimiperide stimulate insulin production for roughly 24 hours. They have been around for years but can cause weight gain.

Then there are combo pills. Avandmet (avandia/metformin), Actosplusmet (actos/metformin), glucovance (glyburide/metformin), Avandaryl (avandia/glimepiride), Duact (actos/glimepiride), Metaglip (glipizide/metformin), Prandimet (prandin/metformin) and janumet (januvia/metformin).

You also have various forms of insulin. You have to talk to your doctor about what your goals, lifestyle and problems are and go from there.

lovely irish eyes
lovely irish eyes 2009-12-16 10:20:12 -0600 Report

Ask your doctor if AvandaMet is right for you. My doctor changed my medications from Metformin to the AvandaMet and Januvia and it has helped me out alot.

jalensgrandma
jalensgrandma 2009-12-16 10:56:31 -0600 Report

Thank you for replying. How did it help you? Do you have side affects? Is it expensive?

lovely irish eyes
lovely irish eyes 2009-12-16 11:56:08 -0600 Report

Wow did it ever help. First let me explain, I'm not one to follow diets. I've tried and do well at first but discipline is usually thrwn out the window along with the baby's bath water. My bs (blood sugar) levels were always high usually around 250 even on the metrormin (Glucephage)and honestly my dibetes was completely out of control. My A1C levels averaged about a 12. To compound this I am uneployed and have no insurance so medications were not a priority to me. Was brought to the er one night by my sister as my bs level was high (the test at the hospital was 545). They recomended me to a local clinic. The doctor there reviewed my history and he put me on the avandamet, and glucotrol as starters. It turns out that I was allergic to the glucotrol but even with the removal of that patricular medication, my bs levels went from the 250 down to 117 in a 2 week span. Again my starting A1C was a 12 but after being on the Avandamet for a 3 month period my A1C level dropped down to 7.5. The doctor then prescribed Januvia along with the Avandamet and after being on these medications for about a yea my bs levels have a range of 97 about 175. and myA1C level at my last checkup was a 6
I haven't had any side affects to speak of. Just one day of managable diahrea (nothing like i had on metformin), and a weight gain of about 10 pounds again I don't watch my diet as I should, nor did I exercise (just started a walking program). And as far as costs are concern I honestly don't know what it would cost as I get my scripts from the clinic,
I hope this helps you,

lovely irish eyes
lovely irish eyes 2009-12-16 14:23:59 -0600 Report

Thank you and as i stated I have brought my levels down drasticly, and have maintained them in the acceptable range for over a year now.
I wish you luck in your search for a different medication.

runthe
runthe 2009-12-16 10:14:11 -0600 Report

I to was taken metformin 1000mg two times a day. I was sick just like you. I went to the dr. and he took me off of them. A1c was low. no meds. Now my glucose have been in the 300's up. now they are talking insulin. I wasn't considering this.

jalensgrandma
jalensgrandma 2009-12-16 10:59:40 -0600 Report

Do you mean your A1C was low while on Metformin and then went up when you went off it? Or do you mean your A1C was low when you went off Metformin and it raised after a while? Are you on insulin yet, or are they just thinking about it?

runthe
runthe 2009-12-16 11:35:57 -0600 Report

my A1C was low when they took me off Metformin. Now it has risin up again. I am not on anything yet. I am taking prednisone for my RA, making my blood sugar go up.